Vasculitis UK
5,723 members5,152 posts

Could toxic medication cause positive ANCA??

A newbie here—just joined. Could you please explain to me if it is possible for me to have tested positive for p-3 c-ANCA six months ago but not have the GPA Vasculitis my specialists suspect??

I have had severe attacks to my eyes, ears, mouth, throat, esophagus, vocal cords, chest, sinuses, complete GI tract, and loss of feeling in my toes over the past 16 months. I was on supplemental oxygen for six months for severe dyspnea. Yet over time almost all these symptoms have disappeared! My tests are showing no activity to biopsy now for a confirmed dxs!! One artery biopsy just came back yesterday—negative!

Doctors at Cleveland Clinic were “perplexed” after I spent a week there!! I detoxed myself from 21 prescription medications last April. That helped clear up my severe GI issues. Only a painful, pressured , tinnitus ear remains today.

Is it possible that those medications had triggered the ANCA response which caused all the symptoms? Could I actually not have GPA Vasculitis since I can’t get a biopsy confirmation? Where do I go for answers ?? I sobbed for two hours yesterday from shear exhaustion and frustration. Thanks for reading.

11 Replies
oldestnewest

This is a good article on drug induced Vasculitis and lists the most common medications implicated. Drug induced Vasculitis is very rare

cdn.intechopen.com/pdfs/216...

What artery did they biopsy? Most Vasculitis variants affect veins and capillaries so just because an artery biopsy is negative doesn't mean you don't have Vasculitis.

1 like
Reply

Hi Keyes, thanks so much for responding. The ENT biopsied my right temporal artery and a small vein. This was done because currently my ear is one of the few originally affected areas that remains problematic. He did stress that these results did not confirm nor rule out GPA Vasculitis. It was just one more dashed hope at getting a definitive answer. It is so confusing though because most of my symptoms over the past 16 months are now gone even though I've not had any treatment! Would this be normal for untreated Vasculitis??

Reply

Normally untreated GPA gets progressively worse.

Have you been in touch with the Vasculitis Foundation in the USA? In cases like yours the experience of the Dr you see will make the biggest difference as Vasculitis remains very much a clinical diagnosis and there are relatively few very experienced Dr's.

vasculitisfoundation.org

Reply

Thanks for your response, Keyes! My doctor at Cleveland Clinic suspect that I have some sort of a rare "smoldering" vasculitis that, for some reason, has not fully flared. It definitely attacked various organs over a 14 month period but then calmed back down for some reason. They believe that it is either GPA Vasculitis or some rare type of autoimmune disease for which they do not yet have a test! I'll know more next week after my four hour appointment with Functional Medicine at Cleveland Clinic.

Reply

Not that I am an expert but your symptoms certainly fit & along with the blood tests I’d hazard a guess you have a vasculitis

Reply

Hello Balderick,

Several specialists up at Cleveland Clinic agree with you! In fact, they felt my case was unique enough in value to request that the Functional Medicine Unit doctors immediately review my case and accept me into their program to hopefully confirm the cause of my symptoms and explain the rare path my illness has been taking. (Normally this is a sixth month wait.) Not so sure I'm comfortable knowing that my case is indeed a rare one, but relieved that I was accepted so quickly and will be seen there next week. I will post the outcome of my four-hour appointment there once I return. (And thanks so much for commenting!)

1 like
Reply

Hi, really sorry it took this long to reply but I am getting used to the site & notifications so please bear with me in the first few weeks.

It took me around 7 years to be taken seriously about new symptoms as I was diagnosed with Crohn’s disease first & the medications for that are near enough the same as for GPA/Wegeners granulomatosis. In fact it’s likely that the Meds used probably saved my kidneys from the ravages of this disease. I’ve trird to pick up as much useful information as possible but been avoiding going too far with web searches as much can be read that can scare. I remember my eyes were the 1st thing that made me think there was more to it. I’d have blurring and bad uveitis and no one else in the IBD Clinic said they had the same. I now know that when this happens, it’s the 1st sign of me having an stgsvj of the fevers & dresdful and uncontrollable shaking that comes with it. I’ve been on methotrexate, cyclosporine, tacrolimus, mercaptopurine or AKA 6MP & now azathioprine. All but azathioprine caused some very bad side effects. I’ve not really had any real time off of prednisolone & , at modt, it’s been maybe 4-6 weeks off before symptoms returned.

You are indeed lucky that your specialists have taken you seriously & are undertaking testing on you & I hope that maybe you don’t have a vasculitis and hoping it may be something less serious. I believe that if you are diagnosed earlier then your chances of early treatment t bode well for any further problems.

Wishing you all the very best of luck.

B

Reply

Oh by the way. Sometimes I get to,d I habe GPA then other letters say atypical ANCA vasculitis so I guess even the experts have a problem with diagnosis as I’ve been to what is often referred to as the best place I. The country. Most tell me that my waxing and waning of the disease is what is making it hard to diagnose as other cases of GPA are one where it’s persistent and worsens quickly but it seems many others on here habe the same things happen and so I am none the wiser. I just really hope the Rituximab works and I can have a life where I can maybe plan things and not worry that I will have an attack

Reply

Balderick, I’ve been praying for you that indeed the Retuximab works for you! It is so important to get back that freedom to enable us to plan things without worry of an attack. I truly understand this.

I enjoyed a ‘Girls’ Day Out’ Wednesday to get a haircut, have lunch out together, and even do a little shopping. It was wonderful to feel so normal again.

But the next day I could barely breathe, wheezed all day, ached, and could hardly stay awake! I had to use supplemental oxygen throughout the day on and off!😢 I felt like Cinderella having one day at the Ball, only to turn back into a chambermaid the next morning!!

I wonder if I’m going to survive or not. It has been 17 months now of this. I wonder how much damage has been done to my lungs, my brain, and/or my heart with this constant low oxygen in my blood. (I have been diagnosed with acute and chronic hypoxia.)

My best to you, though. I’m continuing to pray for you.

1 like
Reply

Thank you and I’m so sorry you are having such a crappy time of it. It’s such a weird disease. I had an attack after 5 days of the first local treatment and am still coughing dark blood and can hear my chest rattling when I breathe. I honestly sometimes am a little afraid to go to sleep as I fear I will fill up and choke. I habe been hospitalised before when I awoke, out of my bed and on the floor and had blood coming from my mouth and some had gone up my nose. That took 10days in hospital and I was told it was sepsis but I am not so sure as the specialists even shrugged their collective shoulders.

Good luck and I wish you all the very best

Reply

I have had the symptoms return with a vengeance and have had 3 bad episodes in the last 8 days. My chest sounds like a bag of nails but I phoned the advice line and they tell me the Rituximab should only just be starting on the “B cells” whatever that means. I feel very badly beaten up and am coughing blood & phlegm mixed. My nose now seems to be joking in. I have an appointment in April so hope I can get some relief. My care giver has moved abroad so I’m in the process of trying to get someone whom I can trust with my keys.

How are you doing now ?

All the best

B

Reply

You may also like...